Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Indianapolis, IN

July 20, 2018Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 6:55 PM EDT for Jennings County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 6:55 PM EDT (22:55 UTC)
Expired
Jul 20, 2018, 7:30 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jennings County, IN

The radar

The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KIND 202255
SVRIND
INC079-202330-
/O.NEW.KIND.SV.W.0067.180720T2255Z-180720T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
655 PM EDT FRI JUL 20 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Jennings County in southeastern Indiana...

* Until 730 PM EDT.

* At 654 PM EDT, a severe thunderstorm was located 8 miles south of
  Vernon, or 15 miles southeast of Seymour, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vernon and Paris Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 8579 3894 8580 3904 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3885 8557
      3885 8561 3883 8561 3882 8563 3883 8565
      3882 8568 3882 8570 3883 8572
TIME...MOT...LOC 2254Z 262DEG 20KT 3886 8563 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
662 
WWUS53 KIND 202310
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
710 PM EDT FRI JUL 20 2018

INC079-202330-
/O.CON.KIND.SV.W.0067.000000T0000Z-180720T2330Z/
Jennings IN-
710 PM EDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN JENNINGS COUNTY...

At 709 PM EDT, a severe thunderstorm was located near Vernon, or 15
miles east of Seymour, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paris Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 8580 3896 8545 3891 8545 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8568
      3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2309Z 251DEG 14KT 3889 8562 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
852 
WWUS53 KIND 202324
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
724 PM EDT FRI JUL 20 2018

INC079-202334-
/O.EXP.KIND.SV.W.0067.000000T0000Z-180720T2330Z/
Jennings IN-
724 PM EDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JENNINGS COUNTY WILL
EXPIRE AT 730 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3888 8580 3896 8545 3891 8545 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8568
      3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2324Z 262DEG 20KT 3890 8553 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:40 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 4:40 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Fri Jul 20 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 300 PM EDT Fri Jul 20 2018

A unseasonably strong low pressure system will bring numerous
thunderstorms to central Indiana this weekend. Severe thunderstorms
are possible this afternoon and evening.

Temperatures will fall to below normal on Saturday in the wake of a
cold front, but return to near normal by Monday. More unsettled
weather is possible over all or parts of the area next week as a
couple of fronts move through.

&&

.NEAR TERM /Remainder of the Afternoon and Tonight/...

Issued at 300 PM EDT Fri Jul 20 2018

Main concern this afternoon and tonight will continue to be severe
weather as a potent system moves from southeastern Wisconsin to
southern Lake Michigan and southern Lower Michigan. Unseasonably
strong 90 plus upper jet over Missouri combined with strong
instability /mixed layer CAPEs in excess of 3000 j/kg over much of
the area/ supports the SPC Day1 moderate severe risk over
southeastern parts of the forecast area. The rest of the area is
under an enhanced risk, and more importantly, there is a Tornado
Watch in effect for southeastern parts of central Indiana through 9
pm. The dry air aloft and strong instability will continue to
support large hail and damaging winds as well as tornadoes. So far,
a couple of the southeastern storms have produced some rotation and
funnel cloud reports. However, no tornadoes have occurred.

The cold front will move across the area tonight and should be
southeast of the area after 2 am with only a few lingering showers
the remainder of the night.

With thick post frontal cloud cover, do not think temperatures will
fall any lower than the middle and upper 60s.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 300 PM EDT Fri Jul 20 2018

Models in good agreement that an upper low will move over the Great
Lakes and Ohio Valley this weekend. This will bring scattered to
numerous thunderstorms to the area. It also lends high confidence in
the below normal blend temperatures. Much of the area will not see
80 degrees Saturday or Sunday.

With only weak to moderate instability, do not expect severe weather.

There will be another chance of thunderstorms on Monday as another
cold front approaches from the northwest. With southerly flow ahead
of the front, temperatures should move back to close to normal, into
the lower or middle 80s.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 303 PM EDT Fri Jul 20 2018

ECMWF shows weak ridging building aloft on Monday Night through
Wednesday as the upper low over the deep south weakens slowly.
This should result in dry weather with seasonable temperatures for
the middle of the work week. By Thursday and Friday...the upper
flow becomes nor northwesterly...however forcing dynamics appear
quite limited. Thus have trended again toward a dry forecast for
now until a stronger forcing signal is seen. Given the NW flow at
that time Highs may be slightly cooler than seasonal normals.

&&

.AVIATION /Discussion for the 20/21Z TAF Update/...

Issued at 439 PM EDT Fri Jul 20 2018

Update...
Increased sustained wind speeds to 25 kts with gusts up to 32 kts
at KIND.

Previous Discussion...
VFR CConditionsarea expected this afternoon during the taf
period...however scattered thunderstorms across the area may
produce brief MVFR to IFR conditions should they strike a taf
site. Confidence for specific timing is not high enough at this
time...however we will continue to use a period of VCSH to show
the ongoing threat.

Low Pressure over Wisconsin is expected to continue to dig
southeast toward Indiana tonight...bringing better chances for
MVFR Cigs on Saturday as that cloud shield invades.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Puma
AVIATION...JP/TDUD
Hazardous weather outlook, Jul 20, 5:02 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
502 PM EDT Fri Jul 20 2018

INZ021-028>031-035>049-051>057-060>065-067>072-212115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
502 PM EDT Fri Jul 20 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe storms are expected today.

Hazards: Large hail, damaging winds, tornadoes, localized flash
flooding and frequent lightning.

Timing: Thunderstorms are possible through tonight. Severe storms are
possible during the evening.

Discussion: An unseasonably strong low pressure system will bring
strong to severe thunderstorms to central Indiana through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms will be possible at times through next
week. Severe storms are not expected. However, any storm can produce
cloud to ground lightning, brief heavy rain and gusty winds.

Discussion: A strong low pressure system will move through the Great
Lakes and Ohio Valley this week. After that, a couple of cold fronts
are expected to move through the area. This will result in the threat
of showers and thunderstorms at times over all or parts of central
Indiana next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 20, 6:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 SW CLIFFORD           39.26N 85.90W
07/20/2018  E0.50 INCH       BARTHOLOMEW        IN   PUBLIC

            TIME APPROXIMATE. LASTED TWO TO THREE
            MINUTES.

&&

BHH
Local storm report, Jul 20, 6:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     4 E LINWOOD             40.20N 85.60W
07/20/2018                   MADISON            IN   EMERGENCY MNGR

            BARN DAMAGE NEAR MOONVILLE. TIME IS VERY
            ROUGHLY ESTIMATED FROM RADAR. REPORT
            RECEIVED BY EM AT 1609 EDT.

&&

BHH
Local storm report, Jul 20, 6:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     4 E LINWOOD             40.20N 85.60W
07/20/2018                   MADISON            IN   EMERGENCY MNGR

            TIME IS ROUGHLY ESTIMATED. SHEET METAL IN
            POWER LINES.

&&

BHH
Local storm report, Jul 20, 6:29 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     4 E LINWOOD             40.20N 85.60W
07/20/2018                   MADISON            IN   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            E LINWOOD. BARN DESTROYED NEAR MOONVILLE.
            MULTIPLE UTILITY LINES AND POLES DOWN IN THE
            AREA. TIME IS VERY ROUGHLY ESTIMATED FROM
            RADAR. INITIAL REPORT RECEIVED BY EM AT 1609
            EDT, FOLLOW UP AT 1633.

&&

BHH
Local storm report, Jul 20, 6:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HEAVY RAIN       2 NW SELMA              40.21N 85.31W
07/20/2018  M4.11 INCH       DELAWARE           IN   EMERGENCY MNGR

            RAINFALL TODAY.

&&

BHH
Local storm report, Jul 20, 6:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     3 W GENEVA              39.39N 85.78W
07/20/2018                   SHELBY             IN   LAW ENFORCEMENT

            SHELBY COUNTY SHERIFF DEPT IS ON SCENE WITH
            TREES DOWNS ON 900 S IN THE 1000 TO 2000
            BLOCK WEST. TREES ARE LARGE ENOUGH TO
            REQUIRE CHAINSAWS FOR REMOVAL. POWER LINES
            ARE AFFECTED AND DAMAGED. TIME VERY ROUGHLY
            ESTIMATED FROM RADAR.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:09 AM EDTSpecial Weather StatementINDVigo36 min
Jul 20, 10:03 AM EDTSpecial Weather StatementINDDelaware, Madison42 min
Jul 20, 10:41 AM EDTSpecial Weather StatementINDDelaware49 min
Jul 20, 11:26 AM EDTSpecial Weather StatementINDRandolph49 min
Jul 20, 12:24 PM EDTSpecial Weather StatementINDBartholomew51 min
Jul 20, 12:40 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings50 min
Jul 20, 1:27 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings48 min
Jul 20, 1:37 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings3 hr
Jul 20, 1:50 PM EDTSevere Thunderstorm WarningINDJackson, Jennings40 min
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningINDJennings32 min
Jul 20, 4:29 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph31 min
Jul 20, 4:54 PM EDTSevere Thunderstorm WarningINDJennings36 min
Jul 20, 5:03 PM EDTSevere Thunderstorm WarningINDDelaware42 min
Jul 20, 6:08 PM EDTSevere Thunderstorm WarningINDJackson, Jennings37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.